Bifurcation analysis of a chemostat model with a distributed delay

Shigui Ruan, Gail S.K. Wolkowicz

Research output: Contribution to journalArticlepeer-review

63 Scopus citations


A chemostat model of a single species feeding on a limiting nutrient supplied at a constant rate is proposed. The model incorporates a general nutrient uptake function and a distributed delay. The delay indicates that the growth of the species depends on the past concentration of nutrient. Using the average time delay as a bifurcation parameter, it is proven that the model undergoes a sequence of Hopf bifurcations. Stability criteria for the bifurcating periodic solutions are derived. It is also found that the periodic solutions become unstable if the dilution rate is increased. Computer simulations illustrate the results.

Original languageEnglish (US)
Pages (from-to)786-812
Number of pages27
JournalJournal of Mathematical Analysis and Applications
Issue number3
StatePublished - Dec 15 1996
Externally publishedYes

ASJC Scopus subject areas

  • Analysis
  • Applied Mathematics


Dive into the research topics of 'Bifurcation analysis of a chemostat model with a distributed delay'. Together they form a unique fingerprint.

Cite this